Illinois, 2010

Flash Flood and Hail in Illinois, September 18 to 19, 2010

September 18 to 19, 2010 · NWS LSX · 6 events in 3 counties and zones

A strong cold front moved across the region, triggering showers and thunderstorms. There were numerous reports of large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved across the region, triggering showers and thunderstorms. There were numerous reports of large hail and flash flooding. Also, there were some reports of damaging winds with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 18, 1:07 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 18, 1:07 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
207 PM CDT SAT SEP 18 2010

.DISCUSSION...
/206 PM CDT SAT SEP 18 2010/

LATEST SURFACE ANALYSIS DEPICTED A COLD FRONT STRETCHING FROM
NORTHEAST ILLINOIS ACROSS NORTHERN MISSOURI AND INTO NORTHERN
KANSAS. MEANWHILE...A REMNANT OUTFLOW BOUNDARY FROM NOCTURNAL
CONVECTION HAS PUSHED FURTHER SOUTH...CLOSER TO THE I-70 CORRIDOR.
LATEST SPC MESOSCALE ANALYSIS SHOWS A LARGE RESEVOIR OF INSTABILITY
ALONG AND SOUTH OF THE COLD FRONT...WITH UP TO 3000 J/KG OF MUCAPE
EXTENDING FROM EASTERN KANSAS TO CENTRAL MISSOURI.

EXPECT THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS EASTERN KANSAS
AND WESTERN MISSOURI WHERE BETTER LOW LEVEL CONVERGENCE EXISTS. WILL
LIKELY SEE ADDITIONAL CONVECTION DEVELOP EASTWARD ALONG THE REMNANT
OUTFLOW BOUNDARY TOWARD THIS EVENING. EFFECTIVE SHEAR OF 20 TO 30
KTS WILL SUPPORT ORGANIZED CONVECTION...AND PERHAPS A FEW SUPERCELLS
INITIALLY. SPC HAS PLACED THE NORTHWEST HALF OF THE CWA IN A SLIGHT
RISK...BASICALLY ALONG AND NORTH OF INTERSTATE 70. CAN'T RULE OUT A
FEW TORNADOES IF SUPERCELLS CAN DEVELOP...BUT FEEL MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

STILL APPEARS THE FOCUS FOR THUNDERSTORMS AND ANOTHER MCS WILL SHIFT
BACK NORTH OF THE SYNOPTIC FRONT TONIGHT AS THE LOW LEVEL JET
INCREASES DURING THE EVENING. HAVE INCREASED POPS TO LIKELY ACROSS
THE NORTHERN CWA TO ACCOUNT FOR THIS. OBVIOUSLY CONVECTIVE TRENDS
WILL NEED TO BE MONITORED THIS EVENING...AS THE SOUTHERN CONVECTION
COULD INTERCEPT/DISRUPT THIS MOISTURE TRANSPORT AND FOCUS THE
HEAVIEST RAINFALL FURTHER SOUTH.

ABOVE NORMAL TEMPERATURES ARE EXPECTED TO OCCUR SOUTH OF THE FRONT
ON SUNDAY AND ACROSS THE ENTIRE CWA MONDAY AND TUESDAY AS THE UPPER
LEVEL RIDGE BUILDS ACROSS THE CENTER OF THE NATION. TWO FRONTAL
BOUNDARIES ARE EXPECTED TO BRING CHANCES OF SHOWERS AND
THUNDERSTORMS TO THE REGION NEXT WEEK. THE FIRST WILL BE TUESDAY
NIGHT...AND THE SECOND THURSDAY NIGHT. BOTH FRONTS STRUGGLE TO MAKE
IT THROUGH THE CWA...SO ABOVE NORMAL TEMPERATURES ARE EXPECTED TO
CONTINUE.

CVKING

&&

.AVIATION...
/1230 PM CDT SAT SEP 18 2010/

TWO BOUNDARIES WILL PLAY A LARGE ROLE IN THE WEATHER AT THE
TERMINALS THROUGH THE 24-30HR TAF PD. ONE BDRY WAS A REMNANT
OUTFLOW BDRY FM OVERNIGHT CONVECTION AND WAS LOCATED NEAR THE I-70
CORRIDOR. THE SECOND BDRY WAS A STALLED CDFNT THAT STRETCHED FM
SWRN KS THROUGH NWRN MO INTO CENTRAL IL. SCT AFTN THUNDERSTORMS
ARE EXPECTED TO DEVELOP NEAR EITHER OR BOTH OF THESE BDRYS AND
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED OVERNIGHT NEAR THE
CDFNT. REGIONAL METARS SHOWED A CLOUD DECK OF MVFR TO IFR CIGS
JUST BEHIND THE CDFNT. THE FNT MIGHT PROGRESS AS FAR SOUTH AS KUIN
BUT WILL REMAIN NORTH OF THE OTHER TAF SITES. IT'S A TOUGH CALL
TO PIN DOWN CIG TRENDS AT KUIN BECAUSE OF THE SLOW FNTL MOVEMENT. IF
THE FRONT MAKES IT SOUTH OF KUIN...MVFR CIGS WILL PERSIST FOR
SEVERAL HOURS AND PROBABLY LOWER TO IFR LATER TONIGHT. ON THE
OTHER HAND...CIGS MAY BOUNCE BETWEEN SCT-BKN MVFR FOR SEVERAL
HOURS THIS AFTN IF THE FRONT WAVERS BACK AND FORTH INVOF KUIN.

SPECIFICS FOR KSTL...VFR CONDITIONS EXPECTED FOR THE MAJORITY OF
THE TAF PD. ANTICIPATE THAT SCT TSRA WILL DVLP THIS AFTN ALONG A
REMNANT OUTFLOW BDRY. IT IS POSSIBLE THAT A FEW STORMS MAY DVLP
NEAR THE KSTL/KSUS TERMINALS BUT WIDELY SCT COVERAGE PRECLUDES
MORE THAN A CB MENTION IN THE TAF ATTM. ANOTHER ROUND OF
THUNDERSTORMS IS EXPECTED OVERNIGHT ALONG A STALLED COLD FRONT
BUT THESE STORMS SHOULD REMAIN NORTH OF THE TERMINAL.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 18, 3:09 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT SAT SEP 18 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
409 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ALONG AND NORTH OF INTERSTATE 70 IN
IN MISSOURI THIS EVENING AS WELL AS WEST CENTRAL ILLINOIS. SOME
OF THE THUNDERSTORMS MAY BECOME SEVERE AND CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.

THE THREAT OF THUNDERSTORMS WILL CONTINUE OVERNIGHT MAINLY ALONG
AND NORTH OF INTESTATE 70.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS GENERALLY NORTH OF INTERSTATE
70 ON SUNDAY. A FEW STRONG OR ISOLATED SEVERE STORMS REMAIN
POSSIBLE.

THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA ON
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY. SPOTTERS ARE ASKED TO RELAY ALL
SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN ST.
LOUIS.

CVKING

In the hours before

Local storm report, Sep 18, 4:05 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             4 WNW LEWISTOWN         40.11N  91.88W
09/18/2010  E0.25 INCH       LEWIS              MO   EMERGENCY MNGR

&&

SIPPRELL
Special weather statement, Sep 18, 4:07 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
507 PM CDT SAT SEP 18 2010

ILZ095-MOZ019-027-182245-
ADAMS IL-LEWIS MO-MARION MO-
507 PM CDT SAT SEP 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHERN MARION AND
NORTHWESTERN ADAMS COUNTIES UNTIL 545 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
LEWISTOWN TO EWING...AND MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CANTON...
  QUINCY...
  MAYWOOD...
  LA GRANGE...
  MENDON...
  MONTICELLO...
  TAYLOR...
  MEYER...
  URSA...
  LIMA...
  FOWLER...
  PALOMA...
  BURTON...
  COLUMBUS...
  LORAINE...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TRUETT
Local storm report, Sep 18, 4:12 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
512 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             EWING                   40.01N  91.71W
09/18/2010  E0.70 INCH       LEWIS              MO   EMERGENCY MNGR

&&

SIPPRELL
Local storm report, Sep 18, 4:14 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             EWING                   40.01N  91.71W
09/18/2010  E0.25 INCH       LEWIS              MO   TRAINED SPOTTER

&&

JP
Local storm report, Sep 18, 4:24 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
524 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             2 NW LEONARD            39.92N  92.21W
09/18/2010  E1.00 INCH       SHELBY             MO   TRAINED SPOTTER

&&

JP
Local storm report, Sep 18, 4:37 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
537 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             QUINCY                  39.93N  91.39W
09/18/2010  E0.88 INCH       ADAMS              IL   TRAINED SPOTTER

&&

SIPPRELL

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Adams

When
September 18, 4:37 PM CST to 4:45 PM CST
Where
Adams County, Quincy
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.930, -91.400

Hail, Adams

When
September 18, 4:52 PM CST
Where
Adams County, 1.85 mi S of Quincy
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.903, -91.399

Hail, Adams

When
September 18, 4:56 PM CST
Where
Adams County, 0.67 mi N of Marblehead
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.840, -91.368

Hail, Pike

When
September 18, 5:20 PM CST
Where
Pike County, 0.89 mi SSW of Hull
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.708, -91.207

Thunderstorm Wind, Greene

When
September 18, 7:30 PM CST
Where
Greene County, 1.47 mi ESE of East Hardin to 2.01 mi ESE of East Hardin
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.160, -90.596

Thunderstorm winds blew down several power lines, power poles and trees along Illinois Routes 100/16 just west of intersection with Sandridge Road. Also, a large shed was destroyed in this location. The roof of the shed was blown off and thrown south across Illinois Routes 100/16 into a field.

Flash Flood, Adams

When
September 18, 9:30 PM CST to September 19, 2:00 AM CST
Where
Adams County, 3.85 mi WNW of Rock Creek to 0.73 mi NNW of Camp Pt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.056, -91.464

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Illinois Route 57 on the south side of Quincy where 10 inches of water was flowing over the roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262470, 262471, 262472, 262473, 262474, 262481.